ANCHORAGE, Alaska (KTUU) - An employee at Foundation Health Partners in Fairbanks experienced what was likely an anaphylactic reaction to the COVID-19 vaccine on Thursday afternoon.
The employee, a woman and a clinician, did not have any known allergies but had previously experienced an adverse reaction to a bee sting. In a release, Foundation Health Partners said the employee was being monitored after receiving the vaccine when she began experiencing anaphylactic symptoms 10 minutes later.
Just like the first anaphylactic reaction to the vaccine in the U.S. in Juneau, the woman in Fairbanks felt swelling and had difficulty breathing. She was taken to the emergency department and given two doses of epinephrine at Fairbanks Memorial Hospital. She was released six hours after receiving the epinephrine.
“Allergic reactions, though uncommon, can occur with injections of medications and vaccines,” Chief Medical Officer Dr. Angelique Ramirez said in a prepared statement. “This is why our staff is trained and prepared to respond to any symptoms of anaphylaxis. Our employee is doing well and was able to go home yesterday.”
While Foundation Health Partners said the employee has asked to be anonymous, the foundation did release a statement from her where she encouraged people to be vaccinated.
“Anaphylaxis is a rare but expected potential side effect that is treatable and does not have long term health implications like COVID,” the employee said in a written statement. “I would get the vaccine and recommend it to anyone, despite my reaction, to help our country get immunized which is needed for the health of all Americans, for the economy, get families hugging again, for getting children back to schools, and to get the country on the other side of this pandemic. I’ve seen firsthand the suffering and death of COVID patients and my adverse reaction to the vaccine pales to what COVID infection can do to people.”
Pfizer also sent a statement regarding the reaction Friday, saying, although they don’t have all the details from the case reported in Alaska, they are still assessing the reports with heath authorities.
“We will closely monitor all reports suggestive of serious allergic reactions following vaccination and update labeling language if needed. The prescribing information has a clear warning/precaution that appropriate medical treatment and supervision should always be readily available in case of a rare anaphylactic event following the administration of the vaccine.
“Participants in our Phase 3 trial were excluded if they had a history of severe adverse reaction associated with a vaccine and/or severe allergic reaction (e.g., anaphylaxis) to any component of the investigational vaccine.
“Overall, there were no safety signals of concern identified in our clinical trials, including no signal of serious allergic reactions associated with vaccine. However, reports of adverse events outside of clinical studies are a very important component to our pharmacovigilance activities and we will review all available information on this case and all reports of adverse events following vaccination.”
The woman affected was one of 300 employees at Foundation Health Partners to be vaccinated Thursday. The COVID-19 vaccine arrived at Foundation Health Partners on Wednesday, and employees most exposed to COVID-19 at work were first in line for the vaccination. The vaccinations will take place through Saturday, Foundation Health Partners said.
The first anaphylactic reaction to the vaccine was reported in a health care worker at Bartlett Regional Hospital in Juneau on Tuesday. The woman was put on an epinephrine drip and stayed in the hospital for two nights, officials at Bartlett said Wednesday. Another staff member at Bartlett Regional Hospital also had an adverse reaction to the COVID-19 vaccine on Wednesday, though it was not as severe as an anaphylactic reaction, health professionals said.
The Centers for Disease Control and Prevention recommends vaccine providers observe vaccinated patients for 15 to 30 minutes to monitor for adverse reactions. The guidance was made after two people in England had anaphylactic reactions to the vaccine.